A vaccine activates the immune system and unwanted side effects are often seen. Common side effects may include pain at the injection site, headache, muscle and joint pain and general feeling of being unwell. Rarely, autoimmune diseases may be elicited like Guillain-Barré syndrome. Anaphylactic shock with vasodilation and hypotension is the most feared side effect and rapid identification and treatment can be life-saving.
The syndrome suffered by the patient in this case, has to our knowledge not previous been described in the medical literature as a potential post-vaccination reaction. It is a highly unique and a rarely seen reaction with a temporal relation to vaccination. Therefore, an association between vaccination and the clinical syndrome is suspected.
Several differential diagnoses were considered. Infectious and non-infectious endocarditis was unlikely, given normal blood cultures and a normal trans-thoracic echocardiography. Septicemia and in particular Waterhouse-Friedrichsen syndrome with adrenal hemorrhages caused by meningococcal disease was also unlikely, given normal blood culture and negative neisseria meningitidis antibody. Aortic dissection was ruled out by a CT of the aorta. Thrombotic thrombocytopenic purpura was ruled out by a normal blood smear and a normal ADAMTS-13 (a disintegrin and metalloproteinase with a thrombospondin type 1 motif, member 13). Catastrophic antiphospholipid syndrome was considered, but tests for lupus anticoagulant, and beta2-glycoprotein1 and cardiolipin antibodies were all negative. The picture could resemble disseminated intravascular coagulation, but the biochemical panel was not compatible with this since changes in activated partial thromboplastin time (APTT), fibrinogen and antithrombin were unremarkable.
The clinical picture mirrors what is seen in heparin-induced thrombocytopenia (HIT). However, the patient had not received heparin during her admission. She had received dalteparin, but this was administered on the 3rd hospital day and after the onset of stroke and thrombocytopenia.
Blood samples were sent to the Norwegian National Unit of platelet immunology, at the University Hospital of North-Norway, Tromsø, Norway. Here, anti-PF-4 IgG antibodies were detected with high optical density PF-4/polyvinylsulfonate complex enzyme-linked immunosorbent assay (ELISA). PF-4 antibodies may be found positive randomly , but suspicion of a causative link was heightened as serum from the patient also caused platelet aggregation of donor platelets in heparin-induced multiple electrode aggregometry (HIMEA).
Antibodies against PF-4 are typically seen in HIT. HIT is a complication of heparin treatment, where heparin binds to PF-4 which are present in platelet granules. PF-4 is part of the immunological system and can bind to e.g. bacteria and by that contribute to removal of these. During treatment with heparin the positively charged PF-4 can bind to the negatively charged heparin and this complex may in some patients induce formation of antibodies against PF-4/heparin complexes. The heparin/PF-4/antibody immune complex activates platelets by interacting with FcγRIIa on the platelet surface. This leads to release of procoagulant factors, extensive clot formation in both veins and arteries and at the same time platelet degradation[10, 11].
HIT is a devastating syndrome often emerging 5–10 days after initiation of heparin therapy with a high morbidity and mortality. The PF-4 antibodies can persist for months, but the present patient had not been exposed to unfractionated heparin or low-molecular weight heparin previously. During the past decade it has been described that some patients may develop autoimmune HIT without having received heparin, and thus, other factors are able to induce the formation of these antibodies leading to HIT. Interestingly, HIT has recently been identified in a high proportion of hospitalized patients with severe COVID-19 exposed to heparins. Early identification and shift of anticoagulant treatment from heparins to direct thrombin inhibitors is the mainstay of HIT treatment, but treatment with immunoglobulins (IVIg) may have a role as well.